Texas, 2023Ice Storm in Texas, February 1, 2023
February 1, 2023 · NWS SJT · 3 events in 3 counties and zones
The winter weather continued into February 1st across west central Texas due to overrunning of a shallow cold airmass and an upper level disturbance moving by. There was mainly minor ice/sleet accumulations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The winter weather continued into February 1st across west central Texas due to overrunning of a shallow cold airmass and an upper level disturbance moving by. There was mainly minor ice/sleet accumulations. However, a few significant ice amounts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 1, 11:52 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 1, 11:52 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
1152 AM CST Wed Feb 1 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday)
Issued at 338 AM CST Wed Feb 1 2023
...Significant Icing Event Likely Today and Tonight...
An Ice Storm Warning is in effect today and tonight for all of our
counties except Kimble, Mason and San Saba, where a Winter Storm
Warning is in effect.
Area radars show increased coverage of mainly light freezing rain,
extending from the Big Bend northeast across West Central Texas
early this morning. This is associated with increased ascent out
ahead of an upper low, centered over Baja California. A shallow,
cold airmass is entrenched across our area with temperatures in the
mid to upper 20s.
With moisture overrunning this shallow, cold air along with
mid/upper level moisture overspreading our area associated with
subtropical branch of an upper level jet, precipitable water values
will increase to 0.8 and 1 inch across our area this morning. With
the column becoming saturated, heavier freezing rain is likely today
as ascent continues ahead of the upper low as it tracks east-
southeast into Sonora Province in Mexico. Some sleet could occur in
our central and northern counties, mainly this morning until the
subfreezing layer decreases beneath the warm nose aloft (per
forecast soundings). The primary concern, however, is with ice
accumulations from freezing rain. With the shallow, cold airmass
rather slow to moderate, temperatures will remain below freezing
today, climbing to the upper 20s to around 30 for highs this
afternoon. Ice accumulations of one quarter to one half inch are
possible, with some places probably seeing less than this. The more
widespread freezing rain coverage will worsen conditions where ice
already exists, and will cause very hazardous conditions for
motorists and pedestrians across West Central Texas with ice on
roads, sidewalks, bridges and overpasses. A few power outages and
damage to trees will also be possible due to the ice accumulations.
Some additional freezing rain is expected tonight, with the approach
of the upper low from northern Mexico. The intensity and coverage
should be less than what occurs today, but would only lead to
overall worsening of conditions as temperatures stay below freezing
(dropping a degree or two).
Conditions will finally start to improve on Thursday. The upper low
will open into a trough and move east across our area during the
day. Some light rain or freezing rain is possible early in the
morning, prior to 10 AM with temperatures around the freezing mark.
Temperatures will then climb above freezing, reaching the upper 30s
east to lower 40s west for highs Thursday afternoon. These
collaborated forecast highs are several degrees below blended
guidance, which has been consistently too warm with our temperatures
in the past few days. Isolated to scattered showers (liquid form)
will be possible, but rain chances will diminish from west to east
in the afternoon as the upper trough axis moves east across the
area. Our area should have a decrease in cloud cover from the west
in the mid-to-late afternoon.
&&
.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 338 AM CST Wed Feb 1 2023
Skies should clear by Thursday evening as the axis of a 500mb trough
pushes eastward. As a result, low temperatures will fall back into
the 20s. This means road conditions could still be icy on Friday
morning due to any re-freezing taking place.
Confidence is high at this point that we will see a gradual warming
through the weekend as a quasi-zonal pattern sets up with southerly
surface flow. By the early to middle part of next week, long-range
models indicate a trough dropping into the central US from the
Pacific Northwest. However, models differ greatly on how far south
this trough will dig and how it will evolve. For now, some minor
rain chances were included for Tuesday night into Wednesday of next
week, with highs generally around normal for this time of year.
&&
.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST Wed Feb 1 2023
Freezing rain and sleet are expanding in coverage mainly north of
the I-10 corridor early this afternoon. This activity will
continue to impact primarily the KABI and KSJT terminals through
much of the afternoon and evening hours. Ceilings will lower to
MVFR/IFR with reduction in visibilities where the heavier bands of
precipitation fall. The southern terminals (KSOA and KJCT) will
be less impacted by the freezing/sleet this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 27 36 26 50 / 70 40 10 0
San Angelo 28 42 26 52 / 60 40 0 0
Junction 27 47 26 55 / 70 30 0 0
Brownwood 26 43 26 52 / 80 40 10 0
Sweetwater 28 42 27 51 / 60 40 0 0
Ozona 29 48 28 54 / 60 40 0 0
Brady 28 42 28 51 / 80 40 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until 6 AM CST Thursday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-Schleicher-Shackelford-Sterling-
Sutton-Taylor-Throckmorton-Tom Green.
Winter Storm Warning until 6 AM CST Thursday for Kimble-Mason-
San Saba.
&&
SHORT TERM...19
LONG TERM....SK
AVIATION...42
Hazardous weather outlook, Feb 1, 4:05 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
405 AM CST Wed Feb 1 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
405 AM CST Wed Feb 1 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
An Ice Storm Warning is in effect today and tonight for all of
West Central Texas except Kimble, Mason, and San Saba Counties.
These 3 counties have a Winter Storm Warning in effect today and
tonight. Very hazardous conditions are expected for motorists and
pedestrians, with ice on roads, sidewalks, bridges and overpasses.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Ice that melts on Thursday could refreeze late Thursday night
and early Friday morning as temperatures drop below freezing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Ice Storm, Tom Green
- When
- February 1, 12:53 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
There was 1/4 of an inch of ice reported at the National Weather Service office in San Angelo.
Ice Storm, Coleman
- When
- February 1, 1:16 PM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
An NWS COOP Observer reported 1/4 of an inch of ice in Coleman.
Ice Storm, Concho
- When
- February 1, 1:17 PM CST
- Where
- Concho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
An COOP Observer reported 1/4 of an inch of ice in Paint Rock.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082870, 1082866, 1082868.